The Evil Side of Ertapenem

Sara A Cerrone, MD*, Hofstra North Shore- LIJ School of Medicine, Long Island Jewish Hospital, New Hyde Park, NY and Kyle C. Katona, MD, Hofstra North Shore - LIJ School of Medicine, North Shore University Hospital, Manhasset, NY

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 458

Categories: Adult, Clinical Vignettes Abstracts

Keywords: , , ,

Case Presentation:

A 90 year old female, with diabetes mellitus type 2, hypertension and osteoporosis presented to our emergency room with altered mental status for 5 days. The patient had been treated for jaw osteonecrosis over the past 6 months which included multiple debridements and IV antibiotics. She was started on IV ertapenem 1g daily one week prior to admission. The family reported the patient was more lethargic since starting ertapenem, but denied fevers or chills.

 The patient was admitted and workup included a chest x-ray, urine culture and blood cultures which were all negative. The patient was found to have a GFR (Glomerular filtration rate) of 50 ml/min, with no additional metabolic abnormalities.  She was continued on her home dose of ertapenem over concern for ongoing osteonecrosis infection.

 Over the course of the next 24 hours, the patient’s mental status deteriorated. Arterial blood gas showed no evidence of hypercarbia. A CT head was negative. A lumbar puncture was attempted but was unsuccessful given the patient’s body habitus. The patient never showed any seizure activity. Infectious disease consult recommended switching antibiotics to ampicillin-sulbactam.  The patient’s renal function remained stable. She showed some improvement in her mental status within 72 hours of being off ertapenem and by hospital day 10 her mental status was back to baseline.

Discussion:

Carbapenems are frequently used in the inpatient setting. Carbapenems, including ertapenem, have been known to cause central nervous system toxicity in the form of hallucinations and seizures, even at appropriate dosing. Neurotoxicity is a rare side-effect of carbapenems. The prevalence of seizure activity secondary to carbapenems such as ertapenem is estimated to be less than 1%, while non-seizure neurotoxicity is even more rare.  Few case reports have documented encephalopathy as a side-effect of carbapenems.

 Only a few additional case reports of carbapenem-induced encephalopathy have been reported. Carbepenems are believed to cause neurotoxicity due to their ability to interfere with the function of the inhibitory neurotransmitter gamma-amionbutyric acid. Ertapenem dosing does not need to be adjusted in patient’s with a creatinine clearance >30mL/min, but a patient can develop ertapenem encephalopathy while maintaining a GFR>50mL/min. An alternative theory as to how ertapenem can induce toxicity is related to albumin. Albumin typically binds to ertapenem and as albumin levels decrease, there are more free circulating ertapenem molecules that can lead to drug toxicity. In most cases of ertapenem-induced encephalopathy, symptoms resolved within two weeks of drug discontinuation. 

 Conclusions:

Ertapenem is a widely used drug in the inpatient setting which makes knowing the side-effect profile invaluable for the practice of hospital medicine. Carbapenem toxicity can significantly affect morbidity and it is important to consider in the differential of encephalopathy.

To cite this abstract:

Cerrone SA, Katona KC. The Evil Side of Ertapenem. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 458. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/the-evil-side-of-ertapenem/. Accessed November 17, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.